Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 189, NWS Pittsburgh, PA

September 20, 2000Lawrence County, Mercer County, Pennsylvania

NWS Pittsburgh, PA issued this severe thunderstorm warning at Sep 20, 2000, 8:40 PM EDT for Lawrence County, Mercer County, Pennsylvania. It was in force for 65 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Sep 20, 2000, 8:40 PM EDT (00:40 UTC)
Expired
Sep 20, 2000, 9:45 PM EDT
In force
65 min
Issued by
NWS Pittsburgh, PA
Area
Whole counties

Counties Lawrence County, PA, Mercer County, PA

What was reported inside it

TimeReportWhereRemark
Sep 20, 9:15 PM EDTThunderstorm WindSheakleyville, PAThunderstorm winds downed a few large trees.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 20, 7:45 PM EDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 00:00Z, 0.7 hours before the alert went out and 84 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 00:00Z on 2000-09-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 647 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 00:00Z on 2000-09-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 260 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
647 J/kg
Mixed-layer CIN
-12 J/kg
Mixed-layer LCL
1226 m above ground
0-6 km bulk shear
60 kt
0-1 km storm-relative helicity
260 m²/s²
0-3 km storm-relative helicity
351 m²/s²
Significant tornado parameter
1.1
Supercell composite
11.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

457 
WUUS51 KPBZ 210040
SVRPIT
PAC073-085-210145-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PITTSBURGH PA
840 PM EDT WED SEP 20 2000

THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LAWRENCE COUNTY IN PENNSYLVANIA
  MERCER COUNTY IN PENNSYLVANIA

* UNTIL 945 PM EDT

* AT 840 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 9 MILES SOUTH OF FARRELL...MOVING NORTHEAST AT
  30 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  6 MILES SOUTHEAST OF FARRELL AT 845 PM...
  3 MILES NORTHWEST OF NEW WILMINGTON AT 855 PM...
  2 MILES SOUTHEAST OF MERCER AT 910 PM...

<<CALL TO ACTION>>SEVERE THUNDERSTORMS PRODUCE WINDS IN EXCESS OF 58
MILES AN HOUR AND LARGE HAIL GREATER THAN THREE QUARTERS OF AN INCH.

.END

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 20, 4:10 PM EDT, 4 hours 30 minutes earlier.

Area forecast discussion, Sep 20, 4:10 PM EDT, 4 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
410 PM EDT WED SEP 20 2000

DVLPNG STORMS ATTM NEAR SW CORNER CWA IN ASSN WITH SURGE OF MID 60S
DWPNTS FROM KY AND WARM FRONT. MAIN FRONTAL SYSTEM WILL APPROACH
CWA IN WRN SXNS TWD MIDNIGHT AND EWD ACROSS WRN PA/NW WVA EARLY MRNG.
PWS WILL RISE TO 1.6/STRONG LLVL JET NR 65 KTS/850 DWPNTS NR 14C. LI
REACH MINUS 4 SO EXPECT SQUALL LINE TO DVLP AHEAD OF FRONT AND PSBL
CONVECTIVE WIND DAMAGE. HELICITY PROG VALUES TNGT 300-440
RANGE...GOOD VERTICAL WIND SHEAR. FOR TIME BEING HAVE ISSUED A WIND
ADVISORY ENTIRE CWA FOR WINDS TO GUSTS AS HIGH AS 50 MPH ALONG WITH
LOCALIZED HEAVY RAINS. FOR THRS WILL MAINTAIN CHC POPS N AND
MOUNTAIN CNTYS AS STILL LOW LVL MOISTURE AVBL WITH CAA NW PA AND
ORGRAPHIC E OF PIT. SFC HI BUILDS IN FOR LTE DAY THRS/FRI WITH ZONAL
FLOW ALOFT. NEXT SYSTEM APPROACHES AREA SAT BUT MORE ACTIVE SYSTEM
SUNDAY AND INSTABILITY PRECIP MON IN CAA.

.PBZ...
MD...WIND ADVISORY TIL 4AM THURSDAY MDZ001
OH...WIND ADVISORY TIL 4AM THURSDAY
OHZ039>041-048>050-057>059-068-069
PA...WIND ADVISORY TIL 4AM THURSDAY
PAZ007>009-013>016-020>023-029>032
WV...WIND ADVISORY TIL 4AM THURSD~AY WVZ001>004-012-021>023-041

In the hours before

Special weather statement, Sep 20, 4:10 PM EDT, 4 hours 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
410 PM EDT WED SEP 20 2000

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-210209-
ALLEGHENY PA-ARMSTRONG PA-BEAVER PA-BELMONT OH-BROOKE WV-BUTLER PA-
CARROLL OH-CLARION PA-COLUMBIANA OH-COSHOCTON OH-FAYETTE PA-
FOREST PA-GARRETT MD-GREENE PA-GUERNSEY OH-HANCOCK WV-HARRISON OH-
INDIANA PA-JEFFERSON OH-JEFFERSON PA-LAWRENCE PA-MARION WV-
MARSHALL WV-MERCER PA-MONONGALIA WV-MONROE OH-MUSKINGUM OH-NOBLE OH-
OHIO WV-PRESTON WV-TUCKER WV-TUSCARAWAS OH-VENANGO PA-WASHINGTON PA-
WESTMORELAND PA-WETZEL WV-
420 PM EDT WED SEP 20 2000

...SEVERE THUNDERSTORMS POSSIBLE ACROSS THE AREA THIS EVENING AND
   OVERNIGHT...

A STRONG COLD FRONT WILL QUICKLY MOVE TOWARD THE AREA TONIGHT. AHEAD
OF THIS COLD FRONT SHOWERS AND THUNDERSTORMS WILL BE DEVELOPING.
THERE IS THE RISK FOR SOME THUNDERSTORMS TO REACH SEVERE LEVELS. THE
MAIN THREAT WILL BE FOR STRONG WINDS IN EXCESS OF 50MPH AND LARGE
HAIL. LOCALIZED HEAVY RAINFALL IS ALSO A POSSIBILITY.

DURING THE EVENING HOURS THE THUNDERSTORM ACTIVITY WILL BE
SCATTERED...HOWEVER AFTER SUNSET AND INTO THE EARLY MORNING HOURS
OF THURSDAY THIS THUNDERSTORM ACTIVITY WILL LIKELY INCREASE AND
COVER A LARGER PORTION OF THE AREA.

IN ADDITION...A WIND ADVISORY IS IN EFFECT FOR THE ENTIRE AREA
OVERNIGHT.

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 20, 9:19 PM EDTSevere Thunderstorm WarningPBZVenango41 min
Sep 20, 11:42 PM EDTSevere Thunderstorm WarningPBZVenango48 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.